Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 62, NWS Las Vegas, NV

September 17, 2008Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 17, 2008, 3:23 PM MST for Mohave County, Arizona; San Bernardino County, California. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2008, 3:23 PM MST (22:23 UTC)
Expired
Sep 17, 2008, 4:00 PM MST
In force
37 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 89 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2008-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2008-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3092 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 172223
SVRVEF
AZC015-CAC071-172300-
/O.NEW.KVEF.SV.W.0062.080917T2223Z-080917T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
323 PM PDT WED SEP 17 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME WESTERN MOHAVE COUNTY IN NORTHWEST ARIZONA...  
  EXTREME EASTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...

* UNTIL 400 PM PDT/400 PM MST/.

* AT 313 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
  WEST OF MOHAVE VALLEY...AND WAS MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOHAVE VALLEY AROUND 340 PM PDT...
  NEEDLES AROUND 350 PM MST...

LAT...LON 3500 11445 3477 11452 3491 11482 3502 11478
TIME...MOT...LOC 2222Z 280DEG 15KT 3495 11466

$$

RUNK
2 follow-up statements
000 
WWUS55 KVEF 172246
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
346 PM PDT WED SEP 17 2008

AZC015-CAC071-172300-
/O.CON.KVEF.SV.W.0062.000000T0000Z-080917T2300Z/
MOHAVE AZ-SAN BERNARDINO CA-
342 PM MST WED SEP 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM 
MST/400 PM PDT/ FOR EXTREME EASTERN SAN BERNARDINO AND EXTREME
WESTERN MOHAVE COUNTIES...

AT 335 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 5 MILES NORTHWEST OF MOHAVE VALLEY...AND MOVING EAST AT 10 
MPH.

NO SEVERE WEATHER HAS BEEN REPORTED WITH THIS STORM THUS FAR BUT IT 
IS EXPECTED TO MOVE INTO THE MOHAVE VALLEY AREA BY 4 PM. 

MOHAVE VALLEY RESIDENTS AND MOTORISTS ALONG HIGHWAY 95 BETWEEN 
MOHAVE VALLEY AND NEEDLES SHOULD BE PREPARED FOR LARGE HAIL... 
DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING. 

LAT...LON 3499 11448 3480 11454 3491 11477 3500 11473
TIME...MOT...LOC 2242Z 280DEG 15KT 3494 11456

$$

RUNK
000 
WWUS55 KVEF 172258
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
358 PM PDT WED SEP 17 2008

AZC015-CAC071-172304-
/O.EXP.KVEF.SV.W.0062.000000T0000Z-080917T2300Z/
MOHAVE AZ-SAN BERNARDINO CA-
357 PM MST WED SEP 17 2008

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EASTERN SAN 
BERNARDINO AND EXTREME WESTERN MOHAVE COUNTIES WILL EXPIRE AT 
400 PM PDT/400 PM MST/...

THE STORM WHICH PROMPTED A SEVERE THUNDERSTORM WARNING FOR THE 
MOHAVE VALLEY AREA HAS WEAKENED CONSIDERABLY. GUSTY WINDS AND SMALL 
HAIL ARE POSSIBLE AS THIS STORM MOVES THROUGH MOHAVE VALLEY BUT THE 
THREAT OF SEVERE WEATHER HAS DIMINISHED AND THE WARNING WILL BE 
ALLOWED TO EXPIRE ON SCHEDULE AT 400 PM.

LAT...LON 3499 11448 3480 11454 3491 11477 3500 11473
TIME...MOT...LOC 2254Z 280DEG 15KT 3493 11450

$$

RUNK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 9:27 AM MST, 5 hours 56 minutes earlier.

Area forecast discussion, Sep 17, 9:27 AM MST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
927 AM PDT WED SEP 17 2008

.SYNOPSIS...A TROUGH OF LOW PRESSURE WILL BRING A CHANCE OF
THUNDERSTORMS TO MOST OF THE REGION TODAY...AND TO LINCOLN AND
MOHAVE COUNTIES ON THURSDAY. GENERALLY DRY WEATHER IS EXPECTED ON
FRIDAY...BUT ANOTHER STORM SYSTEM APPROACHING THE AREA COULD BRING
INCREASING WINDS FOR THE WEEKEND.
&&

.UPDATE...WATER VAPOR IMAGERY SHOWS AN UPPER LOW CENTERED NEAR THE
SOUTHERN OREGON/NORCAL CASCADES AS OF MID-MORNING WITH A TRAILING
RIBBON OF UPPER-LEVEL MOISTURE EXTENDING SOUTHWARD NEAR THE
CALIFORNIA-NEVADA BORDER JUST ALONG AND EAST OF THE 500 MB TROUGH
AXIS. SATELLITE LOOPS ARE SHOWING SCATTERED CLOUDS STILL ACROSS THE
SIERRA AND THIS IS INDICATIVE OF SOME LINGERING MOISTURE WHICH HAS
NOT BEEN ENTIRELY PUSHED OUT OF THE WESTERN PART OF THE CWFA JUST
YET. LIS ARE PROGGED TO RISE TO AROUND 0 THIS AFTERNOON HERE...BUT
THERE IS JUST ENOUGH INSTABILITY AND GIVEN THE FORCING OF THE TROUGH
AXIS...IT IS HARD TO ARGUE THAT IT IS ENTIRELY NOT OUT OF THE
QUESTION THAT A SHOWER/TSTM OR TWO DONT POP UP OVER THE SIERRA
LATER THIS MORNING OR THIS AFTERNOON. THIS ALSO FITS IN WITH THE
CHANGES THAT OUR NEIGHBORS IN HANFORD MADE WITH THEIR GRIDS...SO AN
UPDATE WAS MADE TO ADD IN ISOLATED TSTMS IN THE SIERRA AND WHITE
MOUNTAIN ZONES OF INYO COUNTY FOR THIS AFTERNOON/EARLY EVENING AND
UPDATED PRODUCTS HAVE BEEN SENT.

ELSEWHERE ACROSS THE AREA...THERE ARE STILL TSTMS GOING ACROSS
MOHAVE COUNTY AND A FEW SHOWERS AROUND IN CLARK COUNTY AND OVER THE
HIGHER TERRAIN OF DEATH VALLEY. PWATS ARE WELL UP OVER YESTERDAY
WITH VALUES NEAR AN INCH AT ESSEX CA THIS MORNING. EXPECT TO SEE
ADDITIONAL ACTIVITY DEVELOP BY THIS AFTERNOON IN THE REST OF THE
AREA AHEAD OF THE APPROACHING TROUGH AXIS. SOME ENHANCEMENT FOR
STORMS IS POSSIBLE ACROSS MOHAVE COUNTY AS THEY ARE CLOSER TO A 50
KT JETSTREAK MOVING ACROSS SOUTHERN AZ...AS WELL AS THE PROXIMITY TO
ANOTHER UPPER LEVEL DISTURBANCE THAT WAS OVER EASTERN AZ AND HEADING
EASTWARD. REMAINDER OF GRIDS/ZONES LOOK GOOD AND NO CHANGES WERE
NEEDED.
&&

.SHORT TERM...ISOLATED STORMS HAVE BEEN BUBBLING ALL NIGHT. THE MAIN
AREA HAS BEEN EAST OF KINGMAN BETWEEN ROUTE 66 AND I-40...AND
ANOTHER SHORT LIVED STORM BRIEFLY POPPED UP JUST NORTH OF RACHEL.
WATER VAPOR LOOP SHOWS CIRCULATION OVER FAR NORTHERN CALIFORNIA WITH
A TRAILING COMMA DOWN THROUGH MUCH OF THE STATE. THIS WILL SLOWLY
MOVE NORTHEAST TODAY AND PROVIDE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT. ONLY CHANGE FROM PREVIOUS PACKAGE WAS TO INCREASE POPS
OVER SAN BERNARDINO COUNTY WHERE THE COMMA TAIL HAS LAGGED BACK TO
THE WEST. AS THIS FEATURE CONTINUES TO SHIFT NORTHEAST...PRECIP
CHANCES WILL BE LIMITED TO THE EASTERN SECTIONS OF OUR CWFA
THURSDAY...AND WE SHOULD DRY OUT FRIDAY. BY THAT TIME...THE TIGHTLY
WOUND LOW SEEN NEAR 43N 142W THIS MORNING WILL BECOME A PLAYER.
THERE HAS BEEN QUITE A BIT OF MODEL DISAGREEMENT AND RUN TO RUN
DISCONTINUITY WITH THIS SYSTEM...SO CONFIDENCE IN THE DETAILS IS
LOW. CURRENT MODEL CONSENSUS IS FOR A TRACK THROUGH FAR NORTHERN
CALIFORNIA FRIDAY AND ALONG THE NEVADA OREGON BORDER FRIDAY NIGHT.
THIS WOULD KEEP MOST PRECIP CHANCES NORTH OF OUR AREA...BUT WINDS
COULD BE A CONCERN. PAINTED SOME 25-30 MPH GUSTS IN THE WESTERN AND
NORTHERN ZONES FRIDAY AFTERNOON...WHICH COULD BE TOO HIGH OR TOO LOW
DEPENDING ON THE EVENTUAL TRACK OF THE LOW.

.LONG TERM...SATURDAY THROUGH TUESDAY...MODELS STILL COMING CLOSE TO
EACH OTHER CONCERNING THE WEEKEND TROUGH. THE TREND IS TO KEEP THE
TRACK AND BULK OF THE WEATHER TO THE NORTH OF OUR FORECAST AREA. FOR
SATURDAY I LOWERED THE PRECIPITATION CHANCES TO THE POINT THEY DO
NOT APPEAR IN THE ZONES. FROM SUNDAY ONWARD THERE IS BROAD AGREEMENT
IN A LARGE SCALE TROUGH SETTING UP OVER THE WESTERN 1/3 OF THE
CONUS. THE GFS IS THE DEEPEST AND HAS A PACIFIC FRONT COMING THROUGH
ON TUESDAY. THIS FAR OUT DID NOT LOWER TEMPERATURES DRASTICALLY BUT
ONLY A FEW DEGREES FOR NOW. THE TEMPERATURE IS ONE PARAMETER THAT I
HAVE LOW CONFIDENCE IN AFTER MONDAY. THE ECMWF IS SHALLOWER WITH
THIS TROUGH AND DOES NOT BRING THE FRONT THIS FAR SOUTH. ANOTHER
ITEM NEEDING ATTENTION ON TUESDAY WOULD BE WINDS AS THERE IS GOOD
THERMAL GRADIENT FORECAST AND JET SPEEDS OF OVER 110 KNOTS ARE
FORECAST OVER SOUTHERN NEVADA. IT IS ONE OF THOSE LOW PROBABILITY
BUT HIGH IMPACT SITUATIONS.
&&

.AVIATION...FOR MCCARRAN...THE LAS VEGAS VALLEY WILL SEE SIMILAR
WEATHER TODAY AS YESTERDAY WITH THUNDERSTORMS FORMING OVER LOCAL
MOUNTAINS BY EARLY AFTERNOON AND DRIFTING INTO THE VALLEY. EVEN IF
THE STORMS DO NOT PASS OVER KLAS THE OUTFLOW WINDS COULD CAUSE
ERRATIC WIND SHIFTS. OUTSIDE OF THE THUNDERSTORM EFFECTS WINDS WILL
FOLLOW THE USUAL DIURNAL PATTERN OF SOUTHWEST AT NIGHT THROUGH
MORNING THEN NORTHEAST TO EAST BY LATE MORNING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THUNDERSTORM ACTIVITY WILL BE OVER MOST AREAS THIS
AFTERNOON AND WILL POSE THE USUAL PROBLEMS...ESPECIALLY OUTFLOW
WINDS. WINDS WILL BE PREDOMINATELY FROM THE SOUTH TO SOUTHWEST IN
AREAS AWAY FROM THUNDERSTORMS.
&&

.FIRE WEATHER...THUNDERSTORMS TODAY REMAIN THE MAIN CONCERN. THERE
IS STILL A SLIGHT RISK OF DRY THUNDER IN LINCOLN COUNTY...BUT IF ANY
STORMS ARE DRY...EXPECT COVERAGE TO BE LESS THAN 15 PERCENT.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

UPDATE...STACHELSKI
AVIATION...KENNEDY/JACQUES
PREVIOUS SHORT TERM/LONG TERM/FIRE WX...MORGAN/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 17, 2:27 AM MST, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
227 AM PDT WED SEP 17 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-180700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
227 AM PDT WED SEP 17 2008 /227 AM MST WED SEP 17 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A TROUGH OF LOW PRESSURE WILL BRING A CHANCE OF THUNDERSTORMS TO
MUCH OF THE AREA TODAY. SEVERE WEATHER AND FLASH FLOODING ARE NOT
LIKELY...BUT CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL LINGER IN MOHAVE AND LINCOLN COUNTIES
THURSDAY...THEN A SERIES OF LOW PRESSURE SYSTEMS WILL BRING A
RISK OF INCREASING WINDS FRIDAY THROUGH TUESDAY. THE AREAL EXTENT
AND STRENGTH OF THE WINDS ARE STILL HIGHLY UNCERTAIN...BUT THE
BEST CHANCE FOR STRONG WINDS APPEARS TO BE IN THE SOUTHERN GREAT
BASIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 6:10 PM MSTFlash Flood WarningVEFSan Bernardino65 min
Sep 17, 12:29 PM MSTAreal Flood AdvisoryVEFSan Bernardino91 min
Sep 17, 1:14 PM MSTAreal Flood AdvisoryVEFInyo, San Bernardino2 hr
Sep 17, 1:21 PM MSTAreal Flood AdvisoryVEFSan Bernardino40 min
Sep 17, 3:14 PM MSTAreal Flood AdvisoryVEFSan Bernardino65 min
Sep 17, 3:21 PM MSTAreal Flood AdvisoryVEFSan Bernardino84 min
Sep 17, 4:13 PM MSTAreal Flood AdvisoryVEFSan Bernardino92 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Severe Thunderstorm Warnings in California, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.